I'm going in for my second hip replacement. The first one went okay -- I had some stomach bleeding from the antiinflammatories I took to prevent bone from forming in the muscles. I guess that can be a common problem. But since I didn't get the problem and I did have stomach trouble, can I skip the meds this time around?
Antiinflammatory medications are used after a total hip replacement to prevent a complication called heterotopic ossification (HO). HO is the formation of bone in the soft tissues around the joint. This postoperative problem causes pain and stiffness -- the very symptoms a joint replacement is supposed to eliminate! No one knows for sure why some patients (quite a few actually) end up with heterotopic ossification after a hip replacement. Some experts think that trauma to the muscles or bone sets up a response that results in new bone formation in these tissues. Nonsteroidal antiinflammatory drugs (NSAIDs) are used as a prophylactic (preventive) treatment. But as you found out, antiinflammatory medications don't come without their own unique set of potential problems. Standard nonsteroidal antiinflammatory drugs (NSAIDs) are known to cause gastrointestinal side effects (e.g., nausea, vomiting, bleeding). A newer line of NSAIDs called COX-2 inhibitors have fewer side effects and may be just as effective in preventing heterotopic ossification. Bleeding is not as likely with COX-2 inhibitors as it is with standard NSAIDs. However, the risk of high blood pressure is greater with COX-2s. Some people are at increased risk for heterotopic ossification. You may be one of these people. This is a good question to pose to your surgeon before the procedure. This would be a good opportunity to assess your risk of heterotopic ossification. With your surgeon, you can also weigh the benefits against the risks of nonsteroidal antiinflammatories versus COX-2 inhibitors.